Minnesota, 2016

Damaging Winds in Minnesota, July 26, 2016

July 26, 2016 · NWS DLH · 3 events in 1 county or zone

A thunderstorm developed over northern Minnesota during the wee hours of the morning on July 26th, tracking across the Minnesota Arrowhead to western Lake Superior. It brought damaging winds to some parts of Lake County in the Arrowhead, knocking down trees and some power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm developed over northern Minnesota during the wee hours of the morning on July 26th, tracking across the Minnesota Arrowhead to western Lake Superior. It brought damaging winds to some parts of Lake County in the Arrowhead, knocking down trees and some power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 2:06 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 26, 2:06 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
306 AM CDT TUE JUL 26 2016

.SHORT TERM...(Today through Wednesday)
Issued at 306 AM CDT Tue Jul 26 2016

It will be another warm and humid day across the Northland, with
highs in the lower 80s, despite a subtle cold front which will
slowly move through the Northland today and tonight as high
pressure in Canada noses into the Northern Plains and northern
Minnesota. The models generally indicate the front could be the
trigger mechanism for showers and storms, especially late this
afternoon and this evening after peak heating, and tonight when
there could be some extra lift generated by a passing shortwave.
The greatest pcpn chances of storms this afternoon and tonight is
near and south of Highway 2, where some storms could be strong
with gusty winds and small hail. However, for the most part, it
appears the lack of deep layer wind shear will limit the threat of
severe weather.

Wednesday looks a little cooler and cloudier, with highs in the
middle to upper 70s. Cool easterly flow will develop from Lake
Superior, and the diffuse cold front will likely shift south of
the forecast area, or near the far southern forecast area. The
models are in fairly good agreement in the indication that the
combination of daytime heating and a passing shortwave could
develop showers and storms across the southern forecast area. The
threat of strong storms looks pretty low, once again limited by
the lack of deep layer wind shear.

.LONG TERM...(Wednesday night through Monday)
Issued at 306 AM CDT Tue Jul 26 2016

Northwest flow aloft will help push the frontal boundary further
south Wednesday night as high pressure over Manitoba/northwest
Ontario pushes further south. There will be a chance for
showers/storms along our southern zones Wednesday night with
clearing occurring over the far north. We kept a chance for
showers/storms from about Pine City east northeast through Hayward
and Park Falls on Thursday as some weak convergence will remain
there.

Most areas will be dry Thursday night into Friday night with weak
high pressure in control.

The GFS is quicker pushing the high east Saturday versus the
ECMWF which allows for a return flow to set up quicker. A
shortwave will also be moving through the area Saturday. We have a
chance for showers/storms Saturday over our Minnesota zones into
far northwest Wisconsin. There isn't any significant forcing
Sunday into Monday, but a moist and unstable airmass will be in
place. We have some low pops for the possibility for a storm
during this period. Dewpoints will continue to rise Saturday
through Tuesday with mid fifties to lower sixties Saturday rising
well into the sixties for most areas Monday with some values
around 70 on Tuesday. A frontal boundary will be moving into this
moist and unstable airmass Monday night through Wednesday
providing a better chance for thunderstorms, some of which could
be severe and produce heavy rain.

Temperatures will start out in the seventies on Thursday through
Saturday then rise into the eighties Monday and Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1231 AM CDT Tue Jul 26 2016

Mainly VFR conditions with scattered to isolated thunderstorms
will prevail through much of the period. There may be some patchy
fog tonight and we included in some of the TAFs. The SHRA/TSRA
will be focused along a weak cold front that will drop out of
Canada into northern Minnesota overnight, becoming nearly
stationary on Tuesday. Have introduced vicinity thunder to the
TAFs. However, timing and coverage remain tricky to pin down.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  83  62  75  56 /  30  40  20  10
INL  83  56  78  53 /  10   0   0   0
BRD  85  63  78  59 /  40  50  50  20
HYR  85  63  78  57 /  40  50  50  40
ASX  85  62  76  57 /  30  40  30  10

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...Melde
AVIATION...Graning/Melde
Hazardous weather outlook, Jul 26, 2:13 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
313 AM CDT TUE JUL 26 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
313 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A SUBTLE COLD
FRONT SHIFTS SOUTH AND EAST THROUGH NORTHEAST MINNESOTA AND THEN
NORTHWEST WISCONSIN. SOME STORMS COULD BE STRONG WITH GUSTY WINDS
AND SMALL HAIL...PRIMARILY FOR AREAS NEAR AND SOUTH OF HIGHWAY 2
LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS AREAS OF NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN NEAR AND SOUTH OF HIGHWAY 2 WEDNESDAY. THE
THREAT OF STRONG STORMS LOOKS PRETTY LOW.

INCREASING NORTHEAST WINDS ON WEDNESDAY MAY CAUSE AN INCREASED
RISK FOR RIP CURRENTS ALONG THE BEACHES IN THE TWIN PORTS AREA.

THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY OVER MAINLY FAR SOUTHERN PORTIONS OF THE
NORTHLAND. THE STORMS ARE NOT EXPECTED TO BE SEVERE. A CHANCE FOR
STORMS WILL OCCUR IN SPOTS SATURDAY THROUGH MONDAY. THE THREAT FOR
SEVERE STORMS LOOKS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED FOR THE POSSIBILITY OF STRONG
STORMS TODAY.

LSZ121-140>148-271030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
313 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR TODAY AND
TONIGHT. SOME STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE LOW CHANCES OF STORMS NEAR THE SOUTH SHORE OF WESTERN
LAKE SUPERIOR WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER FAR WESTERN LAKE SUPERIOR
SATURDAY.

GROCHOCINSKI/MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 26, 1:13 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
213 AM CDT TUE JUL 26 2016

MNZ010-011-260800-
NORTH ST. LOUIS-KOOCHICHING-
213 AM CDT TUE JUL 26 2016

...A LINE OF THUNDERSTORMS WILL AFFECT FAR NORTHWESTERN ST. LOUIS
AND EAST CENTRAL KOOCHICHING COUNTIES...

AT 213 AM CDT...THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 14
MILES SOUTHWEST OF KABETOGAMA...TO 13 MILES SOUTHEAST OF
LITTLEFORK...TO 17 MILES NORTHWEST OF NETT LAKE...TO 9 MILES EAST OF
BIG FALLS...AND MOVING EAST SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VOYAGEURS NATIONAL PARK...NETT LAKE...ASH LAKE...CRANE LAKE...
BLACK DUCK LAKE AND SAND POINT LAKE.

SEEK SHELTER INDOORS AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4838 9248 4820 9249 4809 9290 4822 9375
      4837 9327
TIME...MOT...LOC 0712Z 274DEG 33KT 4832 9328 4827 9334 4822 9343 4823
9362

HUYCK
Special weather statement, Jul 26, 1:55 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
255 AM CDT TUE JUL 26 2016

MNZ010-011-260830-
NORTH ST. LOUIS-KOOCHICHING-
255 AM CDT TUE JUL 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
AND EAST CENTRAL KOOCHICHING COUNTIES...

AT 255 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM ASH LAKE...TO NETT LAKE...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NETT LAKE...ORR...ASH LAKE...CUSSON...
PELICAN LAKE AND BLACK DUCK LAKE.

SEEK SHELTER INDOORS AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4824 9246 4807 9266 4796 9289 4819 9339
      4834 9310
TIME...MOT...LOC 0754Z 290DEG 25KT 4822 9293 4817 9301 4812 9310

HUYCK
Special weather statement, Jul 26, 2:24 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
324 AM CDT TUE JUL 26 2016

MNZ011-019-260900-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
324 AM CDT TUE JUL 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. LOUIS
COUNTY...

AT 324 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES EAST OF CUSSON...TO NEAR ORR...TO GHEEN...AND MOVING
SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAKE VERMILION...COOK...TOWER...ORR...GHEEN...CUSSON...
PELICAN LAKE...ANGORA...SHERMANS CORNER...TROUT LAKE...
BIG RICE LAKE AND SOUDAN UNDERGROUND MINE STATE PARK.

SEEK SHELTER INDOORS AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4803 9224 4783 9223 4767 9252 4802 9297
      4821 9279
TIME...MOT...LOC 0823Z 305DEG 34KT 4814 9271 4805 9271 4799 9280

HUYCK
Special weather statement, Jul 26, 2:59 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
359 AM CDT TUE JUL 26 2016

MNZ011-012-019-260930-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
359 AM CDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES...

AT 359 AM CDT...A STRONG THUNDERSTORM WAS NEAR TOWER...OR NEAR LAKE
VERMILION...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  EMBARRASS AROUND 415 AM CDT.
  ROBINSON AROUND 420 AM CDT.
  BABBITT AROUND 430 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BIG MOOSE LAKE...
GREENSTONE LAKE...BEAR ISLAND LAKE...CUMMINGS LAKE...SOUDAN
UNDERGROUND MINE STATE PARK...BEAR HEAD LAKE STATE
PARK...SKIBO...RIDGE...FARM LAKE AND WAHLSTEN.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4780 9266 4816 9230 4802 9154 4743 9198
TIME...MOT...LOC 0859Z 288DEG 32KT 4784 9234

G2
Special weather statement, Jul 26, 3:30 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
430 AM CDT TUE JUL 26 2016

MNZ011-012-019-261000-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
430 AM CDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES...

AT 429 AM CDT...A STRONG THUNDERSTORM WAS OVER BABBITT...OR 15 MILES
SOUTH OF ELY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WHYTE AROUND 500 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GREENSTONE
LAKE...BEAR ISLAND LAKE...BUTTERFLY LAKE...BEAR HEAD LAKE STATE
PARK...SEVEN BEAVER LAKE...RIDGE...LAKE THREE...FARM LAKE...BALD
EAGLE LAKE AND SHAGAWA LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4761 9225 4799 9199 4789 9127 4733 9159
TIME...MOT...LOC 0929Z 292DEG 34KT 4769 9196

G2

The radar

The Duluth radar (KDLH), 94 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 26, 4:00 AM CST
Where
Lake County, 9.77 mi S of Sawbill Lndg
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.590, -91.650

A multiple trees snapped near its base.

Thunderstorm Wind, Lake

When
July 26, 4:32 AM CST
Where
Lake County, 3.34 mi NW of Finland
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
47.460, -91.310

Two power lines fell on two motor homes.

Thunderstorm Wind, Lake

When
July 26, 4:42 AM CST
Where
Lake County, 1.4 mi E of Finland
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
47.420, -91.240

There was a power line down on County Road 6.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653527, 653525, 653526.